Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Charleston, SC

May 24, 2024Liberty County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 24, 2024, 7:38 PM EDT for Liberty County, McIntosh County, Georgia. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 7:38 PM EDT (23:38 UTC)
Expired
May 24, 2024, 8:45 PM EDT
In force
67 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Liberty County, GA, McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:54 PM EDTHAIL 0.52 Ssw South Newport, GAMPING report of 0.50 inch hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS52 KCHS 242338
SVRCHS
GAC179-191-250045-
/O.NEW.KCHS.SV.W.0039.240524T2338Z-240525T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
738 PM EDT Fri May 24 2024

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Liberty County in southeastern Georgia...
  McIntosh County in southeastern Georgia...

* Until 845 PM EDT.

* At 738 PM EDT, a severe thunderstorm was located over Jones, moving
  southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to trees and powerlines.

* Locations impacted include:
  Darien, Jones, Midway, Riceboro, Wolf Island, Harris Neck, St.
  Catherines Island, Eulonia, Valona, Little Saint Simons Island,
  South Newport, Cox, Meridian, Townsend, and Crescent.

This warning includes I-95 in Georgia between mile markers 50 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
      3145 8162 3147 8161 3153 8167 3158 8156
      3170 8149 3170 8150 3181 8141 3168 8110
      3162 8110 3140 8122 3136 8123 3135 8124
      3129 8124
TIME...MOT...LOC 2338Z 301DEG 13KT 3164 8147 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CPM
1 follow-up statement
380 
WWUS52 KCHS 250036
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
836 PM EDT Fri May 24 2024

GAC179-191-250046-
/O.EXP.KCHS.SV.W.0039.000000T0000Z-240525T0045Z/
Liberty GA-McIntosh GA-
836 PM EDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF LIBERTY AND
MCINTOSH COUNTIES WILL EXPIRE AT 845 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
      3145 8162 3147 8161 3153 8167 3158 8156
      3170 8149 3170 8150 3181 8141 3168 8110
      3162 8110 3140 8122 3136 8123 3135 8124
      3129 8124
TIME...MOT...LOC 0036Z 301DEG 13KT 3153 8126 

$$

CPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:06 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 24, 5:06 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
506 PM EDT Fri May 24 2024

.SYNOPSIS...
A series of weak disturbances will move through the area
through Saturday. Hot conditions expected for Sunday and
Memorial Day. A cold front could bring impacts to the region
Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection continues to develop along an east-west oriented
boundary developing along a PWat and MLCAPE axis. The steering
flow is toward the east, and now that the sea breeze has made
some headway inland (roughly near or inland from US-17, there
will be a further increase in both the coverage and the
strength of t-storms. An MCV will continue to approach from the
west-northwest, which will further aid in the forcing for
ascent.

The overall thermodynamics are quite favorable for strong to
severe weather, and many of the convective parameters are
conducive as well. This includes a K-Index of 38; Total Totals
Index of 52; Lifted Index of -7. The DCAPE is around 900-1100
J/kg, suggesting that damaging winds are likely in the
strongest storms. The hail potential is lower due to a Wet Bulb
Zero that is only around 11-12K feet. However, local radars
have shown small hail in the taller storms, while SPC
mesoanalysis of SARS Hail Size does have some 1 inch values in
and near the local counties. We maintain mention of isolated
severe through 9 PM, with the highest chances still looking to
be north of I-16 in Georgia and through the counties of South
Carolina. This is also where the greatest coverage will exist,
with PoPs having been increased to 70% due to the interaction of
the activity from inland interacting with the sea breeze.

There is some risk for heavy rains and at least a minor to
perhaps moderate flooding concern in a few areas. The 12Z HREF
shows high enough probabilities of 1" or greater in the 3 hour
period from 21-24Z that Flood Advisories are possible. This
includes the areas in and near Charleston, Beaufort, and
Savannah. Despite the steering flow to the east, convection will
get hung up on the sea breeze, and this too can enhance the
flooding rain potential. The latest QPF for this event has as
much as 0-75 to 1.50 inches, greatest along parts of the
coastal counties. It is also certainly plausible that if the
heavier rains are slower in ending this evening, that there is
an additional concern about the 930 PM high tide in Charleston,
as we are currently showing 6.8 ft MLLW around that time.

Convection fades during the mid and late evening with the loss
of heating and the passage of the MCV. However, within the
west-northwest flow aloft some of the guidance has been
implying that at least isolated to scattered activity will
persist through the overnight. This seems plausible since there
will be lingering outflow boundaries, sufficient moisture, and
modest CAPE. This activity though does not look to be severe.

There is an outside chance of some stratus and/or fog late at
night due to the wet grounds. But this is dependent upon how
much clearing takes place. Since most guidance does not have any
reductions in visibilities, we do not have any mention in the
forecast.

The hourly temperatures have been altered to show an atypical
curve to account for convection early on. But actually lows will
be down only into the upper 60s and lower 70s due to similar
dew points.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: The broad mid-level trough will ripple over the Atlantic
during the morning, with heights beginning to rise during the
afternoon. Short term guidance indicates that a small disturbance
could track SE across the region Saturday afternoon. Surface
conditions should feature high temperatures in the low 90s with
dewpoints in the low 70s. Model guidance indicates that a field of
CAPE of 1500-2000 J/kg with shallow CIN should develop by the heat
of the afternoon. Isolated to scattered thunderstorms should develop
across the forecast area, especially along a sea breeze. Once again,
some areas could see pockets of heavy rainfall given weak shear and
PW values in excess of 1.6 inches.

Sunday: GFS indicates that a broad H5 ridge will build across the
region. Conditions should become hot and humid during the
afternoon. High temperatures are expected to range in the mid 90s
with dewpoints in the low 70s along the coast. Heat index values may
exceed 100 degrees across the coastal counties, especially across SE
GA. Given poor mid-level lapse rates, convection will be limited to
a SCHC.

Memorial Day: The mid-level ridge axis is expected to shift east,
but is expected to remain near the region. A cold front is expected
to sweep across the Southern Appalachians Monday afternoon. Winds
will remain from the southwest through the day. Temperatures should
warm similar to values reached on Sunday, generally in the low to
mid 90s. A few pockets across the coastal counties may see heat
index values rise to around 100 degrees.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Monday night: During the evening, short term guidance indicates that
an MCS may develop over the Midlands of SC ahead of the front. This
system may track towards the coast with the cold front Monday night.
Given a wide field of instability and weak shear, it is possible
that these storms could arrive with damaging wind gusts. This
activity may remain into Tuesday morning.

Wednesday through Friday: Conditions for the rest of the week should
remain dry. High temperatures are forecast to range in the upper 80s
each day.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will impact the terminals late this
afternoon and early evening, and produce flight restrictions.
This is mainly between 20Z and 01Z. Convection diminishes
thereafter, although some additional convection might advance
back into the region late overnight. However, confidence is too
low to add any mention to the current terminal forecast. Also,
there might be a low end risk for stratus and/or fog closer to
daybreak Saturday, dependent on how much clearing can occur.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms each afternoon/evening.

&&

.MARINE...
This evening and tonight: The synoptic pattern will become
muddled due to convection, as a few strong or severe t-storms
will occur through late evening as they move offshore. Wind
gusts could be enough to produce Special Marine Warnings for
winds of 35 kt or greater. Outside of convection winds will be S
or SW at 15 kt or less, with seas around 2 feet.

Saturday through Wednesday: The forecast area will remain between
high pressure across the western Atlantic and Gulf of Mexico and a
series of low pressure tracking over the Mid West. This pattern
should result in a sea breeze to develop each afternoon. A cold
front should sweep across the coastal waters Monday night into
Tuesday. Wind and sea conditions should remain below Small Craft
Advisory conditions.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 24, 10:09 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1009 AM EDT Fri May 24 2024

GAZ114>117-137>141-251415-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Long-Inland Liberty-
Coastal Liberty-Inland McIntosh-Coastal McIntosh-
1009 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-251415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1009 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Clusters of thunderstorms will develop over
portions of southeast South Carolina and southeast Georgia this
afternoon and evening and move through parts of the coastal waters.
A few of these thunderstorms may produce damaging wind gusts, mainly
between 4 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-118-119-SCZ040-042>045-047>052-251415-
Jenkins-Screven-Candler-Bulloch-Effingham-Inland Chatham-
Coastal Chatham-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
1009 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms and Heavy Rainfall: Clusters of thunderstorms
will develop over portions of southeast South Carolina and southeast
Georgia this afternoon and evening. A few of these thunderstorms may
produce damaging wind gusts and large hail, mainly between 3 PM and
9 PM. In addition, these storms could produce locally heavy downpours
and flooding in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 24, 6:47 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
647 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Marine Tstm Wind 4 ESE Charleston        32.75N  79.87W
05/24/2024  M46 mph          AMZ330             SC   Mesonet

            46 MPH measured wind gust at Fort Sumter Range Front
            Light (XSUM).

&&

Event Number CHS2400373

BAH
Local storm report, May 24, 6:51 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
651 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Marine Tstm Wind 2 ESE Charleston        32.77N  79.91W
05/24/2024  M61 mph          AMZ330             SC   Mesonet

            61 MPH measured wind gust at Shutes Folly (XSHF).

&&

Event Number CHS2400374

BAH
Local storm report, May 24, 6:58 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
658 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Marine Tstm Wind 1 ESE Isle of Palms     32.78N  79.79W
05/24/2024  M43 mph          AMZ350             SC   Mesonet

            43 MPH measured wind gust at IOP Pier (XIOP).

&&

Event Number CHS2400375

BAH
Special weather statement, May 24, 6:59 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
659 PM EDT Fri May 24 2024

SCZ045-242330-
Inland Berkeley-
659 PM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 659 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Saint Stephen, or 17 miles north of Moncks
Corner, moving southeast at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Saint Stephen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3350 7999 3349 7995 3346 7991 3345 7988
      3340 7986 3339 7984 3333 7988 3343 8011
      3351 8006 3351 8002 3350 8002 3351 8001
      3351 7999
TIME...MOT...LOC 2259Z 293DEG 15KT 3345 7999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CPM
Local storm report, May 24, 7:08 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
708 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Dmg     3 S Stillwell           32.34N  81.24W
05/24/2024                   Effingham          GA   Fire Dept/Rescue

            Tree down at the intersection of Mill Pond Road and
            Ebeneezer Road.

&&

Event Number CHS2400376

BAH
Local storm report, May 24, 7:11 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
711 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     3 WNW Meinhard          32.20N  81.26W
05/24/2024                   Effingham          GA   Fire Dept/Rescue

            Tree down at the intersection of Noel C Conway Road and
            Kelly Drive. Time estimated from radar.

&&

Event Number CHS2400377

BAH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:33 PM EDTSpecial Weather StatementCHSBulloch27 min
May 24, 2:58 PM EDTSpecial Weather StatementCHSBulloch, Candler, Effingham32 min
May 24, 3:32 PM EDTSpecial Weather StatementCHSBulloch, Effingham, Jenkins, Screven28 min
May 24, 4:41 PM EDTSpecial Marine WarningCHS94 min
May 24, 4:58 PM EDTSpecial Marine WarningCHS92 min
May 24, 5:03 PM EDTSpecial Weather StatementCHSChatham27 min
May 24, 5:10 PM EDTSevere Thunderstorm WarningCHSChatham65 min
May 24, 5:18 PM EDTSpecial Marine WarningCHS87 min
May 24, 5:38 PM EDTAreal Flood AdvisoryCHSChatham44 min
May 24, 6:07 PM EDTSpecial Marine WarningCHS49 min
May 24, 6:33 PM EDTSpecial Marine WarningCHS69 min
May 24, 7:58 PM EDTSpecial Marine WarningCHS88 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.